Skip to main content

WebM&M: Case Studies

WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly.

Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

This Month's WebM&Ms

Update Date: November 16, 2022
Nasim Hedayati, MD, and Richard White, MD | November 16, 2022

A 61-year-old women with a mechanical aortic valve on chronic warfarin therapy was referred to the emergency department (ED) for urgent computed tomography (CT) imaging of the right leg to rule out an arterial clot. CT imaging revealed two... Read More

Leilani Schweitzer | November 16, 2022

A 58-year-old man underwent a complex surgery to replace his aortic value. The surgery required prolonged cardiopulmonary bypass time and cross-clamp time and there was a short delay in redosing the cardioplegic solution and the patient developed ... Read More

Have you encountered medical errors or patient safety issues?
Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

All WebM&M: Case Studies (6)

Displaying 1 - 6 of 6 WebM&M Case Studies
Nasim Hedayati, MD, and Richard White, MD| November 16, 2022

A 61-year-old women with a mechanical aortic valve on chronic warfarin therapy was referred to the emergency department (ED) for urgent computed tomography (CT) imaging of the right leg to rule out an arterial clot. CT imaging revealed two arterial thromboses the right lower extremity and an echocardiogram revealed a thrombus near the prosthetic heart valve. The attending physician ordered discontinuation of warfarin and initiation of a heparin drip. On hospital day 3, the patient’s right leg became discolored and cold, but the healthcare team insisted that she was being treated appropriately; two days later, the patient complained of pain, additional discoloration, and her toes appeared to be turning black. The patient was taken to the Operating Room (OR) to remove the arterial thrombus, but a more extensive operation was needed to restore arterial blood flow. The commentary summarizes the signs of acute limb ischemia and appropriate approaches to prevent and manage arterial thrombosis, particularly among patients on anticoagulants.

Emily L. Aaronson, MD, MPH, and Christopher Kabrhel, MD, MPH| May 1, 2019
Following catheter-guided thrombolysis for a large saddle pulmonary embolism, a man was monitored in the intensive care unit. The catheters were removed the next day, and the patient was sent from the interventional radiology suite to the postanesthesia care unit, after which he was transferred to a telemetry bed on the stepdown unit. No explicit plan for anticoagulation was discussed with the accepting medical team. Shortly after the nurse found the patient lethargic, tachycardic, and hypoxic, the patient lost his pulse and a code was called.
Marlene Miller, MD, MSc | March 1, 2011
Providers caring for an infant admitted with a viral infection and history of congenital heart disease failed to appreciate the significance of his low intake and output. The infant developed severe hypoglycemia and dehydration, and wound up in the pediatric intensive care unit.
Derek C. Angus, MD, MPH; Eric B. Milbrandt, MD, MPH| July 1, 2004
Following a motor vehicle collision, a patient is mistakenly given drotrecogin alfa (activated) for organ failure not due to sepsis.
Haya R. Rubin, MD, PhD; Vera T. Fajtova, MD| May 1, 2004
To achieve tight glucose control, a hospitalized diabetes patient is placed on an insulin drip. Prior to minor surgery, he is made NPO and becomes severely hypoglycemic.
Hilary M. Babcock, MD; Victoria J. Fraser, MD| June 1, 2003
Antibiotics continued in a patient with no clear source of infection for 3 weeks results in hospital-acquired superinfections.